Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 95, NWS JSJ

November 12, 2003

NWS JSJ issued this flash flood warning at Nov 12, 2003, 7:36 AM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2003, 7:36 AM CST (13:36 UTC)
Expired
Nov 13, 2003, 2:30 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 121336
FFWSJU
VIC010-121630-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
936 AM AST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING ISLAND
  IN THE U.S. VIRGIN ISLANDS

     SAINT CROIX

* UNTIL 1230 PM AST

* AT 931 AM AST...DOPPLER WEATHER RADAR AND SPOTTERS INDICATED 
SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING 
SLOWLY NORTH ACROSS THE ISLAND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
3 INCHES WILL OCCUR THROUGH 1230 PM. THIS ADDED RAINFALL WILL 
AGGRAVATE ONGOING FLOODING AND INITIATE NEW FLASH FLOODING OF 
GUTS...STREAMS AND OTHER FLOOD PRONE AREAS. IN ADDITION...MUDSLIDES 
ARE LIKELY OVER AREAS OF STEEP TERRAIN.

THIS A PARTICULARLY DANGEROUS AND LIFE THREATENING SITUATION. A 
FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS 
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY 
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND 
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS 
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN 
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM 
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

SEELEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 8:45 PM CST, 10 hours 51 minutes earlier.

Area forecast discussion, Nov 11, 8:45 PM CST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1045 PM AST TUE NOV 11 2003

...WATER FROM THE COMERIO AREA ARE REACHING THE DAM ABOVE TOA ALTA
AND A FLOOD WARNING WILL BE ISSUED SHORTLY...

THE WET PERIOD FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
CONTINUES WITH MAXIMUM 12 HOUR AMOUNTS FROM RADAR REGISTERING
BETWEEN 2 AND 6 INCHES MAINLY OVER MUNICIPALITIES FROM SALINAS TO
MAUNABO. THE REMAINDER OF PUERTO RICO RECEIVED LESS THAN ONE INCH
EXCEPT FOR A FEW SPOTS IN TOA BAJA...NAGUABO...SABANA GRANDE...LAJAS
AND CABO ROJO. OFFSHORE FROM SALINAS A SMALL AREA RECEIVED 7.3
INCHES REPRESENTING THE MAXIMUM RECORDED IN THE PAST 12 HOURS.

THE RECONNAISSANCE AIRCRAFT RETURNED FROM ITS INVESTIGATION AND DID
NOT FIND ANY CLOSED LOW-LEVEL LOW PRESSURE SYSTEM...IT DID FIND THAT
THE LOWEST SEA LEVEL PRESSURE WAS JUST EAST OF THE EASTERN TIP OF
HISPANIOLA.

RADAR AND SATELLITE PHOTOS FROM EARLY EVENING INDICATED SEVERAL
VORTICITY CENTERS WITH CIRCULATIONS OBVIOUS BOTH NORTH OF THE
DOMINICAN REPUBLIC AT 19.5 NORTH AND 68.8 WEST AND ALSO 17.4 NORTH
AND 64.9 WEST. THE CIRCULATION NORTH OF THE DOMINICAN REPUBLIC HAS
BEEN FORECAST TO MOVE WEST OR NORTH WEST AWAY FROM OUR AREA...WHILE
THE ONE SOUTH OF ST. CROIX APPEARED TO BE MOVING NORTH. THE CENTER
SOUTH OF ST. CROIX WILL GRADUALLY DISSIPATE. THE AREA OF HEAVIEST
PRECIPITATION CONTINUES TO BE ASSOCIATED WITH BANDS THAT ARE MOVING
WITH THE TROPICAL WAVE. THE STRONGEST BAND IS LOCATED BETWEEN PUERTO
RICO AND VIEQUES AND EXTENDS NEARLY TO SOUTH AMERICA. MODEL
TRAJECTORIES FOR THE WAVE CURRENTLY SHOW IT TO BE WEST OF PUERTO
RICO WHICH MEANS THAT THE HEAVIEST RAIN SHOULD CONTINUE TO BE
POINTED AT PUERTO RICOS SOUTHERN COAST THROUGH TOMORROW WHERE THE
GREATEST DANGER OF FLOODING CONTINUES TO BE.

THIS PATTERN WILL LIKELY YIELD VERY LITTLE PRECIPITATION FOR THE
NORTHWESTERN AND NORTH CENTRAL PORTION OF PUERTO RICO FOR THE NEXT
12 HOURS...THEREFORE THOSE MUNICIPALITIES WERE DROPPED FROM THE
WATCH AREA.  AS THE CIRCULATION AROUND THE ISLAND CHANGES TOMORROW
THIS AREA MAY NEED TO BE ADDED TO THE WATCH AREA AGAIN.

AT UPPER LEVELS...A SHARP BUT SOMEWHAT WEAK TROUGH AT 250 MB MOVES
NORTH OF THE DOMINICAN REPUBLIC AND WASHES OUT IN THE GENERAL
WESTERLY FLOW TONIGHT.  DIVERGENCE OVER THE NEXT 24 HOURS IS
STRONGEST NORTHWEST OF THE LEEWARD ISLANDS ON THE SOUTH SIDE OF A
BRANCH OF THE SUB-TROPICAL JET WHERE CYCLONIC CURVATURE CONTINUES
BEYOND SATURDAY.

THE 18Z RUN OF THE GFS SHOWS A 500 MB LOW NORTHWEST OF PUERTO RICO
THAT WILL DRIFT NORTHWEST AFTER THURSDAY AND BE REABSORBED BY A LONG
WAVE TROUGH PASSING TO THE NORTH FROM THE WEST. ALSO AT 500
MB...HIGH PRESSURE NORTHEAST OF THE WINDWARD ISLANDS WILL MOVE
SOUTHEAST AND A SECONDARY HIGH CENTER WILL FORM EAST OF THE WINDWARD
ISLANDS BY FRIDAY MORNING.

THE CENTER OF THE MOISTURE THAT MOVED NORTH THROUGH ST. CROIX TODAY
WILL CONTINUE NORTHWARD AND BE PICKED UP ALONG A TROUGH ON SUNDAY
AND BE PULLED NORTHEAST OUT OF THE AREA. HIGH PRESSURE OVER THE
SOUTHEAST UNITED STATES WILL MOVE OFFSHORE AND ALLOW PUERTO RICO TO
DRY OUT SOMEWHAT ON MONDAY THROUGH THE REMAINDER OF NEXT WEEK.

FOR MARINERS...THE MODELS APPEAR TO HAVE OVER-ESTIMATED THE WINDS IN
THE AREA ESPECIALLY CONSIDERING THE LACK OF LOW-LEVEL
CIRCULATIONS... THEREFORE HAVE LOWERED THE FORECAST FOR SEAS
SOMEWHAT FOR THE FIRST 12-24 HOURS. REPORTS COMING IN FROM THE
CARIBBEAN 1500 ARE GENERALLY NORTH OF OUR FORECAST AREA BUT APPEAR
TO CONFIRM THAT SEAS WERE BEING OVER FORECAST. WIND REPORTS FROM
NORTH OF THE ISLAND ARE FAIRLY CONSISTENT...RANGING FROM 15 TO 25
KNOTS GENERALLY FROM THE EAST-SOUTHEAST OR SOUTHEAST.  SNELL

.SJU...
.PR...FFA PRZ001>004-006-007-011>013.
.VI...FFA VIZALL.

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 12, 4:00 AM CST, 3 hours 36 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE FORECASTED TO MOVE INLAND ACROSS THE
SOUTHERN SLOPES AND EASTERN THIRD OF PUERTO RICO INCLUDING THE
ISLANDS OF VIEQUES AND CULEBRA THROUGH THIS EVENING. ADDITIONAL
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE INTERIOR AND
NORTHERN SLOPES OF THE ISLAND. AREAS OF HEAVY RAINFALL ARE POSSIBLE
ACROSS ALL OF PUERTO RICO. PREVIOUS RAINFALL HAVE SATURATED OR
PARTIALLY SATURATED SOILS ACROSS PUERTO RICO AND ADJACENT ISLANDS.
LANDSLIDES OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH 500 PM THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.THURSDAY THROUGH TUESDAY...A BROAD LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS IS EXPECTED TO DRIFT NORTH TO
JUST NORTH OF PUERTO RICO TO SLOWLY IMPROVE THE LOCAL WEATHER
CONDITIONS BY FRIDAY AND BEYOND. MEANWHILE...SCATTERED TO NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS ARE
EXPECTED.  THERE IS A GOOD POTENTIAL FOR URBAN AND FLASH FLOODING ON
THURSDAY.  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE FORECASTED TO MOVE INLAND ACROSS THESE
ISLANDS THROUGH THIS EVENING. PREVIOUS RAINFALL HAVE SATURATED SOILS
ACROSS THE U.S. VIRGIN ISLANDS AND ADJACENT ISLANDS. LANDSLIDES OR
ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH 500 PM THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.THURSDAY THROUGH TUESDAY...A BROAD LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS IS EXPECTED TO DRIFT NORTH TO
JUST NORTH OF PUERTO RICO TO SLOWLY IMPROVE THE LOCAL WEATHER
CONDITIONS BY FRIDAY AND BEYOND. MEANWHILE...SCATTERED TO NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS ARE
EXPECTED. THERE IS A GOOD POTENTIAL FOR URBAN AND FLASH FLOODING ON
THURSDAY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:32 AM CSTFlash Flood WarningJSJ19 hr
Nov 12, 12:29 PM CSTFlash Flood WarningJSJ20 hr
Nov 12, 4:03 PM CSTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.